Illinois, 2007

Tornado and Hail in Illinois, October 18, 2007

October 18, 2007 · NWS PAH · 9 events in 5 counties and zones

The second severe weather outbreak of the day occurred as a cold front swept east across the Mississippi Valley. Scattered thunderstorms developed along and ahead of the front late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The second severe weather outbreak of the day occurred as a cold front swept east across the Mississippi Valley. Scattered thunderstorms developed along and ahead of the front late in the afternoon. The storms organized into supercells and short lines during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 18, 2:15 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 18, 2:15 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU OCT 18 2007

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
MAIN CONCERN FOR THIS PERIOD CONTINUES TO BE SEVERE WEATHER
POTENTIAL THIS AFTERNOON AND EVENING.

RADAR IMAGERY FINALLY SHOWING SOME DEVELOPMENT JUST WEST OF CARTER
COUNTY MISSOURI...ALONG WITH SOME SCATTERED ECHOES NEAR THE
MISSISSIPPI RIVER IN WEST KENTUCKY AND A STRAY APPARENTLY ELEVATED
SHOWER OVER THE PENNYRILE. TAMDAR SOUNDINGS FROM KPAH AROUND NOON
INDICATED A SIZABLE CAP...WHICH IS LIKELY CAPPING THE SHOWER
DEVELOPMENT OVER WEST KENTUCKY.

FEEL THAT SCATTERED THUNDERSTORMS WILL SLOWLY DEVELOP OVER SOUTHEAST
MISSOURI...AS THE UPDRAFTS STRUGGLE AGAINST THE IMMENSE DEEP LAYER
SHEAR. AS THEY MOVE FURTHER EAST THEY WILL BECOME MORE NUMEROUS AND
SUPERCELLULAR...AS THEY ENCOUNTER BETTER LOW-LEVEL MOISTURE AND
INSTABILITY. STRAIGHT-LINE HODOGRAPHS INDICATE SOME POTENTIAL FOR
SPLITTING STORMS...ESPECIALLY IN THE ORGANIZING STAGE. SO LONG AS
THE STORMS CAN STAY ISOLATED...DAMAGING WINDS...TORNADOES AND LARGE
HAIL WILL ALL BE POSSIBLE.

IF THE STORMS FORM INTO LINE SEGMENTS AS THEY PROGRESS INTO BETTER
MOISTURE OVER WEST KENTUCKY AND SOUTHWEST INDIANA THIS
EVENING...INTENSE BOW ECHOES WOULD BE THE DOMINANT SEVERE WEATHER
MODE. THE BEST LOW-LEVEL SHEAR AND INSTABILITY LOCATED OVER WEST
KENTUCKY AND SOUTHWEST INDIANA...WILL RESULT IN THIS AREA HAVING THE
GREATEST THREAT FOR A HIGH END SEVERE EVENT IN THE FORM OF TORNADOES
OR BOW ECHOES.

AS FOR THE GRIDS...GIVEN ONLY SCATTERED STORMS INITIALLY...WILL KEEP
POPS IN THE LIKELY CATEGORY...CENTERED OVER THE PURCHASE AREA AND
SOUTHERN ILLINOIS BEFORE 00Z...WITH CHANCE POPS FURTHER WEST NEAR
THE INITIAL DEVELOPMENT. WILL THEN FOCUS LIKELIES EASTERN HALF AFTER
00Z WITH ONLY A SLIGHT CHANCE OVER WESTERN SOUTHEAST MISSOURI
COUNTIES. WILL KEEP CHANCE POPS EAST OVERNIGHT...JUST IN CASE A FEW
SHOWERS OR STORMS LINGER OVER THE PENNYRILE.

AS FOR THE WIND ADVISORY...WILL KEEP IT GOING THROUGH 6 PM...EVEN
THOUGH WE HAVE NOT QUITE REACHED CRITERIA. THE 30+KT GUSTS SHOULD
SETTLE DOWN SOME WITH SUNSET...BUT WILL LIKELY STILL SEE SOME DECENT
SOUTH TO SOUTHWEST WINDS WELL INTO THE EVENING...WITH OR WITHOUT
CONVECTION.

FOR FRIDAY AND BEYOND...BASICALLY JUST FOLLOWED THE 12Z GFS AND ITS
MAV TEMPERATURE GUIDANCE. AFTER A COOLISH DAY FRIDAY...THE WEEKEND
WILL BE MOSTLY SUNNY WITH CONTINUED ABOVE NORMAL TEMPERATURES. THE
12Z GFS SUPPORTS THE POPS OVER THE WESTERN HALF OF THE AREA SUNDAY
NIGHT...SO LEFT THAT ALONE.

.LONG TERM...MONDAY THROUGH THURSDAY.
MODELS ARE IN SLIGHTLY BETTER AGREEMENT REGARDING THE SYSTEM TO
AFFECT THE REGION EARLY NEXT WEEK. THE ECMWF IS STILL FAR FROM THE
00Z GFS AND GFS ENSEMBLES. FORECAST WILL BE WEIGHTED MORE HEAVILY
TOWARD THE GFS/GFS ENSEMBLES...IN LINE WITH HPC GUIDANCE. THE GFS
PUTS MUCH MORE EMPHASIS ON THE NORTHERN BRANCH OF THE 500 MB
JET...DIGGING A FULL LATITUDE TROUGH THROUGH THE CENTRAL STATES.
THIS TROUGH THEN SHEARS OUT GRADUALLY DURING MID WEEK. AS A
RESULT...HIGHEST PRECIP CHANCES WILL BE MONDAY ASSOCIATED WITH THE
PROGRESSIVE COLD FRONT PASSING THROUGH THE LOWER OHIO VALLEY. LOWER
PRECIP CHANCES WILL LINGER INTO TUESDAY NIGHT AS THE WEAKENING 500
MB TROUGH PERSISTS NEAR OR JUST EAST OF THE FORECAST AREA.
CONFIDENCE DECREASES AFTER MONDAY SINCE MODEL VARIABILITY BECOMES
MUCH GREATER. TEMPS WILL BE CLOSE TO SEASONAL NORMS IN THE WAKE OF
THE COLD FRONT PASSAGE ON MONDAY.

&&

.AVIATION...
TIMING OF CONVECTION IS THE MAIN AVIATION CONCERN. HIGHEST
PROBABILITIES ARE IN EVV/OWB TAF AREAS...WHERE MOISTURE IS
RELATIVELY DEEP. THE DEEPER MOISTURE IS EVIDENT IN VISIBLE SATELLITE
IMAGERY...WITH MORE IMPRESSIVE CUMULUS DEVELOPMENT SOUTH AND EAST OF
PAH. INSTABILITY WILL WANE QUICKLY AFTER SUNSET...WHEN DRIER AIR
WILL CONTINUE TO INVADE FROM THE WEST. CONVECTIVE POTENTIAL SHOULD
BE MAINLY EAST OF THE TAF SITES BY 03Z...FOLLOWED BY A PERIOD OF
MOSTLY CLEAR SKIES AND DIMINISHING WINDS. WRAPAROUND LOW CLOUDINESS
OVER IOWA AND NW MISSOURI MAY OVERSPREAD THE REGION WELL AFTER 06Z.
CIGS ARE EXPECTED TO BE IN THE MVFR RANGE AT WORST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM......DRS
LONG TERM.......MY
AVIATION........MY
Hazardous weather outlook, Oct 18, 11:11 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1211 PM CDT THU OCT 18 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191715-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1211 PM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS THE ENTIRE REGION.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS DURING THE MID AFTERNOON
HOURS. THESE STORMS WILL MOVE RAPIDLY TO THE NORTHEAST AND SPREAD
SOUTHWARD INTO WESTERN KENTUCKY. THE STORMS WILL CONTINUE TO MOVE
EAST AND SHOULD EXIT THE AREA AROUND MIDNIGHT.

THE STORMS WHICH DEVELOP WILL QUICKLY BECOME SUPERCELLS WITH
DAMAGING WINDS THE MAIN RISK. TORNADOES ARE POSSIBLE AS WELL.

A WIND ADVISORY IS IN EFFECT UNTIL 6 PM TODAY. THE LOW PRESSURE SYSTEM
WHICH WILL SPAWN THE THUNDERSTORMS...IS EXPECTED TO INTENSIFY AND
PRODUCE GUSTY WINDS EVEN OUTSIDE THE THUNDERSTORMS. THE RECENT
DROUGHT HAS WEAKENED MANY TREES IN THE REGION...LEAVING THEM MORE
SUSCEPTIBLE TO DAMAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE QUAD
STATE SUNDAY NIGHT THROUGH MONDAY NIGHT. HOWEVER...SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD BE PREPARED FOR ACTIVATION TODAY AND
TONIGHT.

PS

In the hours before

Local storm report, Oct 18, 11:37 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE
1237 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     NEW MADRID              36.59N 89.55W
10/17/2007                   NEW MADRID         MO   TRAINED SPOTTER

            LATE REPORT. TWO TREES BLOWN DOWN IN COMMUNITY ASSOCIATED
            WITH BAND OF THUNDERSTORMS AND HEAVY RAIN.

0124 AM     TSTM WND GST     DONIPHAN                36.62N 90.82W
10/18/2007  M56.00 MPH       RIPLEY             MO   LAW ENFORCEMENT

0126 AM     NON-TSTM WND DMG DONIPHAN                36.62N 90.82W
10/18/2007                   RIPLEY             MO   EMERGENCY MNGR

            WIDESPREAD MINOR DAMAGE WITH LINE OF THUNDERSTORMS. TREES
            AND POWER LINES DOWN. DAMAGE TO MOBILE HOME. EM TEAM
            CONDUCTING SURVEY AT THIS TIME. RADAR INDICATED STORM
            MOVED THROUGH COMMUNITY AT 126 AM.

0145 AM     TSTM WND DMG     3 N POPLAR BLUFF        36.81N 90.41W
10/18/2007                   BUTLER             MO   LAW ENFORCEMENT

            DOWNED POWER LINES NORTH OF POPLAR BLUFF. ESTIMATED WINDS
            IN POPLAR BLUFF 65-70 MPH.

0222 AM     TSTM WND DMG     4 SE MARBLE HILL        37.26N 89.93W
10/18/2007                   BOLLINGER          MO   LAW ENFORCEMENT

            DOWNED POWER LINES IN THE LEOPOLD AREA. NUMEROUS POWER
            OUTAGES REPORTED.

0230 AM     TSTM WND DMG     BENTON                  37.10N 89.56W
10/18/2007                   SCOTT              MO   LAW ENFORCEMENT

            NUMEROUS TREES REPORTED DOWN THROUGHOUT THE COUNTY.

0235 AM     TSTM WND DMG     DEXTER                  36.79N 89.96W
10/18/2007                   STODDARD           MO   LAW ENFORCEMENT

            ROOF DAMAGE TO BUILDING ALONG EAST STODDARD STREET. NO
            INJURIES REPORTED AT THIS TIME. POWER LINES DOWN JUST
            EAST OF HIGHWAY 25.

0240 AM     TSTM WND DMG     MILLERSVILLE            37.42N 89.80W
10/18/2007                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            BUILDING AND VEHICLE DAMAGE REPORTED IN COMMUNITY. EM
            TEAM RESPONDING AT THIS TIME. MUCH OF NORTHEAST CAPE
            GIRARDEAU COUNTY WITHOUT POWER.

0240 AM     TSTM WND DMG     2 N MOUNDS              37.14N 89.20W
10/18/2007                   PULASKI            IL   LAW ENFORCEMENT

            DOWNED TREES BLOCKING HIGHWAY 51 NORTH OF MOUNDS.

0250 AM     TSTM WND DMG     MURPHYSBORO             37.77N 89.34W
10/18/2007                   JACKSON            IL   EMERGENCY MNGR

            WINDOWS BROKEN BY WIND...POWER OUTAGES.

0255 AM     TSTM WND DMG     CARBONDALE              37.72N 89.22W
10/18/2007                   JACKSON            IL   EMERGENCY MNGR

            TREE DOWN ON TWO CARS...BROKEN POWER POLE...TREES DOWN ON
            POWER LINES. ELECTRIC SERVICE TORN OFF POLE.

0255 AM     TSTM WND DMG     DE SOTO                 37.82N 89.23W
10/18/2007                   JACKSON            IL   EMERGENCY MNGR

            TREE FELL ON A HOUSE.

0255 AM     TSTM WND DMG     ANNA                    37.46N 89.24W
10/18/2007                   UNION              IL   LAW ENFORCEMENT

            WIDESPREAD DOWNED TREES AND POWERLINES THROUGHOUT THE
            COUNTY.

0300 AM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
10/18/2007                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            TWO TREES DOWN IN THE CITY OF CAPE GIRARDEAU

0300 AM     TSTM WND DMG     EAST PRAIRIE            36.78N 89.38W
10/18/2007                   MISSISSIPPI        MO   UTILITY COMPANY

            POWER LINES DOWN

0302 AM     TSTM WND GST     1 NE CAPE GIRARDEAU     37.32N 89.54W
10/18/2007  E60.00 MPH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            60 MPH WIND GUST ESTIMATED 1 MI NORTHEAST OF CAPE
            GIRARDEAU

0310 AM     TSTM WND DMG     MOREHOUSE               36.85N 89.69W
10/18/2007                   NEW MADRID         MO   LAW ENFORCEMENT

            TWO TELEPHONE POLES AND THREE TREES DOWN.

0314 AM     TSTM WND DMG     4 N EDDYVILLE           37.56N 88.59W
10/18/2007                   POPE               IL   EMERGENCY MNGR

            TREE BLOCKING SOUTH BOUND LANE OF IL RT 145 4 MI NORTH OF
            EDDYVILLE, IL

0315 AM     TSTM WND DMG     JOHNSTON CITY           37.82N 88.93W
10/18/2007                   WILLIAMSON         IL   TRAINED SPOTTER

            TWO TREES DOWN IN JOHNSTON CITY, IL

0315 AM     TSTM WND DMG     2 N BUCKNER             38.01N 89.02W
10/18/2007                   FRANKLIN           IL   EMERGENCY MNGR

            42 BY 48 FOOT POLE BARN DESTROYED.

0318 AM     TSTM WND DMG     2 N MOUNDS              37.14N 89.20W
10/18/2007                   PULASKI            IL   EMERGENCY MNGR

            TWO TREES DOWN ON HWY 936...JUST SOUTH OF VILLA RIDGE.
            OTHER SMALL TREES DOWN ACROSS SOUTHERN EDGE OF COUNTY.

0324 AM     TSTM WND GST     VALIER                  38.02N 89.04W
10/18/2007  E60.00 MPH       FRANKLIN           IL   TRAINED SPOTTER

            ESTIMATED 60 MPH WIND GUST IN VALIER, IL

0327 AM     TSTM WND GST     MARION                  37.73N 88.94W
10/18/2007  E60.00 MPH       WILLIAMSON         IL   TRAINED SPOTTER

            60 MPH WIND GUST ESTIMATED BY STORM CHASER...LIMBS DOWN
            AND POWER OUT IN THE TOWN OF MARION, IL

0330 AM     TSTM WND DMG     BENTON                  38.01N 88.92W
10/18/2007                   FRANKLIN           IL   LAW ENFORCEMENT

            WIDESPREAD DOWN TREES AND POWER LINES COUNTY WIDE.

0332 AM     TSTM WND DMG     WEST FRANKFORT          37.90N 88.93W
10/18/2007                   FRANKLIN           IL   EMERGENCY MNGR

            TREE DOWN ON TOP OF HOUSE IN WEST FRANKFORT, IL

0337 AM     TSTM WND DMG     6 N MARION              37.82N 88.94W
10/18/2007                   WILLIAMSON         IL   TRAINED SPOTTER

            DOWNED TREES REPORTED IN JOHNTSON CITY. WINDS MEASURED AT
            62 MPH.

0340 AM     TSTM WND DMG     5 S MCLEANSBORO         38.02N 88.53W
10/18/2007                   HAMILTON           IL   LAW ENFORCEMENT

            DOWNED TREES BLOCKING HIGHWAY 142S.

0345 AM     TSTM WND GST     CAIRO                   37.00N 89.18W
10/18/2007  E60.00 MPH       ALEXANDER          IL   LAW ENFORCEMENT

0348 AM     TSTM WND DMG     SIMS                    38.36N 88.54W
10/18/2007                   WAYNE              IL   LAW ENFORCEMENT

            FEW TREES AND POWER LINES DOWN. MORE POWER LINES DOWN IN
            RINARD AT ABOUT THE SAME TIME.

0355 AM     TSTM WND DMG     1 SE BARLOW             37.04N 89.03W
10/18/2007                   BALLARD            KY   TRAINED SPOTTER

            TREES DOWN IN SLATER ROAD AREA.

0445 AM     TSTM WND DMG     MOUNT CARMEL            38.42N 87.77W
10/18/2007                   WABASH             IL   LAW ENFORCEMENT

            DOWNED TREE BLOCKING INTERSECTION OF 12TH STREET AND
            WALNUT.

&&

MIKEN
Local storm report, Oct 18, 11:47 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1247 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     TSTM WND DMG     MASONVILLE              37.67N 87.03W
10/18/2007                   DAVIESS            KY   EMERGENCY MNGR

            *** 2 INJ *** TREE DOWN ON MOBILE HOME. TWO OTHER TREES
            DOWN BLOCKING ROADS IN THE SAME AREA. TWO ADULTS WERE
            BRIEFLY TRAPPED IN THE MOBILE HOME.

&&

PATS
Local storm report, Oct 18, 3:58 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TORNADO          CLAY                    37.48N 87.82W
10/18/2007                   WEBSTER            KY   EMERGENCY MNGR

            REPORTED TO EM BY PUBLIC. TORNADO NEAR CLAY AT
            INTERSECTION OF HIGHWAYS 109 AND 270W MOVING TOWARD
            DIXON.

&&

SMITTY
Local storm report, Oct 18, 4:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
502 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             4 SE STURGIS            37.51N 87.94W
10/18/2007  M0.50 INCH       UNION              KY   EMERGENCY MNGR

            HAIL REPORTED NEAR SULLIVAN.

&&

SMITTY
Local storm report, Oct 18, 4:12 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
512 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             PERRYVILLE              37.73N 89.87W
10/18/2007  M0.75 INCH       PERRY              MO   TRAINED SPOTTER

&&

SMITTY
Local storm report, Oct 18, 4:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT THU OCT 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             6 NE DIXON              37.58N 87.61W
10/18/2007  M0.75 INCH       WEBSTER            KY   LAW ENFORCEMENT

            HAIL REPORTED NEAR COMMUNITY OF POOLE

&&

SMITTY

The radar

The Paducah radar (KPAH), 112 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Jackson

When
October 18, 4:30 PM CST
Where
Jackson County, 1.5 mi W of Ava
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.880, -89.528

Thunderstorm Wind, Perry

When
October 18, 4:50 PM CST
Where
Perry County, Sunfield
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.070, -89.230

Tree damage occurred east of U.S. Highway 51.

Hail, Franklin

When
October 18, 5:03 PM CST to 5:10 PM CST
Where
Franklin County, Sesser to 2 mi E of Rend Lake South
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.100, -89.050

Quarter to golf-ball size hail fell along a swath from Sesser to Rend Lake to Whittington. The large hail was produced by a supercell thunderstorm.

Thunderstorm Wind, Franklin

When
October 18, 5:10 PM CST
Where
Franklin County, 2.5 mi N of Whittington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.116, -88.900

Wind gusts were estimated to 60 mph at the Big Muddy Correctional Center. A measured wind gust to 57 mph occurred elsewhere in the county at West Frankfort.

Funnel Cloud, Franklin

When
October 18, 5:17 PM CST
Where
Franklin County, Ewing
Reported by
Emergency Manager
Coordinates
38.080, -88.850

A funnel cloud was observed by two trained storm spotters on the north side of Highway 14. The parent thunderstorm was a supercell with strong rotation.

Hail, Jefferson

When
October 18, 5:20 PM CST
Where
Jefferson County, Ina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.150, -88.900

Quarter size hail fell from a supercell thunderstorm that tracked across northern Franklin County into southeast Jefferson County.

Thunderstorm Wind, Jefferson

When
October 18, 5:24 PM CST
Where
Jefferson County, 3 mi E of Ina
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.150, -88.845

Tree limbs up to 6 inches in diameter were blown down.

Tornado, Edwards

When
October 18, 6:15 PM CST to 6:16 PM CST
Where
Edwards County, 2 mi NE of West Salem to 2.1 mi NE of West Salem
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
38.541, -87.994

A funnel cloud was observed for a 20 to 30 minute period by numerous law enforcement personnel and at least one trained spotter. The trained spotter reported an apparent brief touchdown. The event was witnessed mostly from nearby Wabash County at a distance of about 3 to 10 miles. No damage was located, possibly due to the sparsely populated farmland over which it occurred. Due to their distance from the funnel, eyewitnesses were not certain of the exact duration of the touchdown. This funnel cloud and tornado was produced by the same long-lived supercell that crossed the Rend Lake area of southern Jefferson and northern Franklin County.

Hail, Edwards

When
October 18, 6:30 PM CST
Where
Edwards County, 2 mi W of West Salem
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.520, -88.057

Golf-ball size hail fell from a supercell thunderstorm that originated over Franklin County and tracked northeast across the Lower Wabash Valley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyThe tornado archive for Illinois, 2007Warnings in Illinois, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63202, 59523, 59524, 59529, 59530, 59531, 59833, 63898, 59532.